Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 18, NWS Denver/Boulder, CO

June 10, 2023Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 10, 2023, 11:49 AM MDT for Larimer County, Colorado. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2023, 11:49 AM MDT (17:49 UTC)
Expired
Jun 10, 2023, 1:43 PM MDT
In force
114 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 79 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.8 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2813 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WGUS55 KBOU 101749
FFWBOU
COC069-102045-
/O.NEW.KBOU.FF.W.0018.230610T1749Z-230610T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
1149 AM MDT Sat Jun 10 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  The Cameron Peak burn scar in...
  Central Larimer County in north central Colorado...

* Until 245 PM MDT.

* At 1149 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Cameron Peak Burn Scar. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding and debris flows caused by
           thunderstorms in and around the Cameron Peak Burn
           Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Cameron Peak Burn
           Scar.

* Some locations that will experience flash flooding include...
  Red Feather Lakes and areas to the south.

This includes the following additional locations...
	Pingree Hill, Goodell Corner and Bellaire Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4077 10565 4072 10565 4070 10558 4072 10552
      4075 10551 4078 10552 4082 10565

FLASH FLOOD...RADAR INDICATED

$$

Meier
1 follow-up statement
706 
WGUS75 KBOU 101943
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
143 PM MDT Sat Jun 10 2023

COC069-101953-
/O.CAN.KBOU.FF.W.0018.000000T0000Z-230610T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
143 PM MDT Sat Jun 10 2023

...FLASH FLOOD WARNING FOR THE CAMERON PEAK BURN SCAR IS CANCELLED 
FOR CENTRAL LARIMER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4077 10565 4072 10565 4070 10558 4072 10552
      4075 10551 4078 10552 4082 10565

$$

Meier

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 11:42 AM MDT, 7 minutes earlier.

Area forecast discussion, Jun 10, 11:42 AM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1142 AM MDT Sat Jun 10 2023

.UPDATE...
Issued at 936 AM MDT Sat Jun 10 2023

A sunny start to the weekend across our CWA, as GOES True-Color
imagery shows a few high clouds across the far northeastern corner
of the state, and just a few cumulus clouds developing along the
higher terrain.

We should see convection develop across the higher elevations by
late morning or early afternoon, with this activity spreading into
the plains by mid-afternoon. With just enough shear (~20-30kt) to
work with today, a couple of these storms could be strong to
severe. The main threat still looks to be gusty outflow winds
given steep low-level lapse rates/good DCAPE.

&&

.SHORT TERM...(Today and tonight)
Issued at 402 AM MDT Sat Jun 10 2023

On the large scale, the next Pacific upper low will drop
southeastward to the Southern California coast today which will
bump up the upper ridge over Colorado. As might be expected, very
little help for any dynamical lift in the short term with
Colorado under the ridge. There will be a light north to northeast
low level flow that develops this afternoon which will help in a
ever so slightly higher moisture levels with precipitable water
values close to .8" over the Front Range this afternoon and a bit
higher further east.

Forecast soundings and cross sections showing a bit more shear
available today with some increase in westerly flow in the mid and
upper levels (15-20kt at 500mb) but still pretty wimpy for severe
potential. ML CAPE values over the plains ranging from
800-1500j/kg which should support a few strong to marginally
severe storms despite the weak shear. DCAPE values around
1000j/kg which would also support gusty outflow winds. Surface
dewpoints again ranging from the mid 40s near the Front Range and
into the lower 50s across the plains and supports modest
instability for storms this afternoon. SPC also has broadened the
marginal severe potential to include much of Eastern Colorado
from just east of Denver towards the Kansas border which looks ok.
Expect majority of storms would be capable of producing brief
heavy rain, small hail and gusty winds to 40 mph, strongest east
of the urban corridor. Main change to forecast for today was to
tone down a bit the areal storm coverage, especially for the Front
Range urban corridor.

For tonight, appears will see the storms develop into a linear
progression which will exit into Kansas by later this evening
resulting in a rather quiet overnight period. There is a backdoor
cold front which will progress southward over the plains during
the evening hours. Behind the front, shallow upslope northeast
winds will develop with a gradual increase in low level moisture
and the likely development of a stratus deck of lower clouds late
tonight.

.LONG TERM...(Sunday through Friday)
Issued at 402 AM MDT Sat Jun 10 2023

Our upper level pattern remains unchanged in the long-term forecast.
An upper level trough remains over the west coast near California
which keeps our region under a weak ridge. With the influence of the
upper low shifting our winds aloft southwest, our region will
continue to receive ample amounts of moisture.

This weekend through Wednesday, storms and showers will likely
produce brief heavy rainfall creating flood threats across the
entire region. Our region has received above normal precipitation
in the last few weeks, and soils are saturated. Areas with poor
drainage systems could see minor street flooding and rivers/stream
may run high. With more rain on the way, remember do not drive in
flooded waters and turn around, don't drown.

Starting Sunday morning, mostly cloudy skies will lead to cooler
conditions through early afternoon. There was small adjustment to
decrease afternoon highs in this package due to limited heating but
the biggest question for Sunday afternoon remains how much heating
will occur to break the capping and allow thunderstorms to develop.
It seems the mountains will favor weak scattered showers Sunday
afternoon which will likely stay sub-severe. Across the divide,
MLCAPE values remain under 500 J/kg late Sunday afternoon to early
Sunday evening. The combination of lapse rates reaching 6-7 C/km,
weak shear, and low LCLs could lead to isolated severe storms
mainly near the southern foothills to the Palmer Divide. This
conditions favor funnel clouds or weak landspouts if there is
enough heating. Areas north of Denver will likely experience weak
short-lived showers producing heavy rainfall. Would not rule out
the hail threat either as weak low level shear could still lead to
a few areas south of Denver receiving severe hail up to 1.00
inch. Afternoon temperatures will range from the low 50s to mid
60s across the region.

As the trough axis pushes into Utah and western Colorado, the threat
of severe thunderstorms increases Monday afternoon. MLCAPE values
increase near 800-900 J/kg especially across the eastern plains.
A favorable jet seems consistent in model guidance which should
provide enough lift for storms across the plains. With a better
chance of thunderstorms Monday, PoPs coverage continues scattered
to numerous over the entire region. Similar conditions will occur
Tuesday afternoon.

QG fields show strong subsidence entering the region by late
Wednesday. Although it is possible for afternoon thunderstorms to
occur through late next week, ensembles favor warmer temperatures
and drier 500-700mb levels which could lead to a decrease in
thunderstorm coverage across the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1135 AM MDT Sat Jun 10 2023

Gradual increase in cloud cover/convection is expected this
afternoon. Main impacts would be brief period of rain/lower cigs
and gusty outflow winds. A push of better moisture is expected
overnight, which should lead to widespread stratus at the
terminals late tonight through most of Sunday. Guidance suggests
ceilings dropping to 1000-2000ft AGL at times, though it wouldn't
be surprising to see some brief IFR conditions between 11-15z
Sunday AM.

&&

.HYDROLOGY...
Issued at 402 AM MDT Sat Jun 10 2023

Expect another round of scattered afternoon/early evening showers
and thunderstorms initially over the mountains and spreading over
the plains by mid/late afternoon. Expect only limited potential
for flash flooding over the mountain burn scars with decent storm
motions and only marginal instability and moisture available.
Storms will diminish rapidly this evening.

Ensembles favor high values of standard anomaly PWATs Sunday through
Wednesday. Although Sunday remains limited in thunderstorm
development mainly along the plains, there is potential for brief
heavy rainfall each afternoon this weekend through mid-next week.

Soundings indicate PWATs ranging from 0.80-1.00 inch over the
mountains Sunday and Monday which brings an elevated threat of flash
flooding to Cameron Peak and East Troublesome burn areas.
This pattern may also lead to rivers running higher and minor
street flooding due to saturated soils or poor drainage areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Hiris
SHORT TERM...Entrekin
LONG TERM...AD
AVIATION...Hiris
HYDROLOGY...Entrekin/AD
Hazardous weather outlook, Jun 10, 11:15 AM MDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1115 AM MDT Sat Jun 10 2023

COZ030>051-111715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1115 AM MDT Sat Jun 10 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop across the higher
terrain and shift into the plains during the afternoon and evening.
Expect a few strong to marginally severe storms across the plains
with damaging winds and hail. The strongest storms will mainly
remain east of the urban corridor. The majority of the storms
today will produce brief heavy rain, small hail and wind gusts up
to 40 mph.

The flash flood potential in the mountains will remain limited
today with marginal moisture and instability. Cameron Peak burn
area may be a bit more prone to flooding due to stronger storms
in that area but decent storm motions should keep flash flood
potential still on the low side.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are likely over the mountains,
foothills and adjacent plains on Sunday evening. Heavy rains
could cause flash flooding and there will be an elevated threat of
flash flooding in the alpine burned areas. Both Monday and
Tuesday afternoons and evenings can expected likely showers and
thunderstorms with a flash flooding threat, especially in the
burned areas.

On Wednesday through Friday, scattered late day showers and
thunderstorms are expected. There will be more afternoon heating
so a few of the storms could be severe with large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the northeast plains this
afternoon, mainly sections east of the Interstate 25 corridor.
Reports of hail and damaging winds will be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:33 PM MDTSpecial Weather StatementBOUWeld27 min
Jun 10, 4:00 PM MDTSevere Thunderstorm WarningBOUWeld30 min
Jun 10, 4:19 PM MDTSpecial Weather StatementBOUDouglas41 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.